In the 200 years since Withering1 published An Account of the Foxglove, we have gained enormous sophistication in administering digitalis glycosides. We prescribe uniform preparations and dosages, we can measure their concentration in the serum, and we have introduced other drugs for the treatment of heart failure and supraventricular tachycardias. Nonetheless, digitalis intoxication is still with us and may be just as frequent as in the past.2 Cardiac arrhythmias are a common presentation of intoxication, and they may require therapy while the intoxication resolves.
The arrhythmias of digitalis intoxication arise from two actions of the drug. One is atrioventricular (AV) block, which is an important therapeutic action as well as a potentially toxic one; the other is enhanced automaticity, which is never of therapeutic value. Both actions are caused indirectly by the effects of digitalis on the autonomic nervous system; in addition, enhanced automaticity is a direct effect